A fi sau a nu fi...liber

Personal growth ,life-coaching,positive and transpersonal psychology , education for all,INTEGRATIVE MEDICINE. HAPPINESS, WELL-BEING,WISDOM, HARMONY, COMMITMENT TO LIFE MISSION AND VALUES

26/07/2007

Vit.B12 deficiency and sugar substitutes!

Metformin, a glucose-lowering drug, is one of the most widely prescribed drugs for type-2 (adult-onset) diabetes. But the longer a person takes the drug, especially at high dosages, the more likely he will develop a deficiency of vitamin B12.

Researchers have known since the early 1970s that almost one-third of patients taking metformin have problems absorbing vitamin B12. Studies have found that metformin reduces blood levels of the vitamin by 14 to 30 percent.

In the most recent study along these lines, Kai Ming Chow, MRCP, a physican at the Prince of Wales Hospital, Hong Kong, investigated 155 diabetic patients who developed vitamin B12 deficiency after taking metformin. Chow also studied 310 diabetic patients taking metformin but with no signs of vitamin B12 deficiency.

Patients taking metformin for three or more years were almost two and one-half times more likely to develop vitamin B12 deficiency. Furthermore, each 1-gram increase in the daily dosage almost tripled the risk of vitamin B12 deficiency.

Vegetarians, who are at particular risk of vitamin B12 deficiency, were about eight times more likely to have a deficiency when taking metformin.

Some evidence indicates that metformin may interfere with absorption of vitamin B12 in the ileum, the last part of the small intestine.

0 Comments:

Post a Comment

Links to this post:

Create a Link

<< Home